Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 116, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 2, 2000, 3:45 AM CDT for Cottonwood County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2000, 3:45 AM CDT (08:45 UTC)
- Expired
- Jul 2, 2000, 4:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:05 AM CDT | Hail 0.75 | Mountain Lake, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1050 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 2046 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
568 WUUS53 KFSD 020846 SVRFSD MNC033-020915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 AM CDT SUN JUL 2 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA * UNTIL 415 AM CDT * AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR JEFFERS...OR ABOUT 13 MILES NORTH OF WINDOM...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DELFT AT 355 AM CDT THIS STORM PRODUCED QUARTER SIZE HAIL...OR INCH IN DIAMTER JUST WEST OF JEFFERS AT 330 AM CDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:37 AM CDT, 8 minutes earlier.
Area forecast discussion, Jul 2, 3:37 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 AM CDT SAT JUL 1 2000 S/W OVR NERN SD WITH VORTICITY TAIL SWD INTO SCNTRL SD. MESO-ETA HANDLING THIS WELL WITH WITH SCT TRW MOVG EAST ACRS CWA MAINLY N OF I90. SFC FNT ASSOCD WITH WAVE LOCATED FM NE SD TO SW SD AND WL SAG SEWD DURG THE DAY AND SHUD STALL ACRS NW IA AND NERN NEB BY EVE. BEST CHC FOR PRECIP WL BE ACRS SW MN AND ECNTRL SD THIS MORN BUT SHUD TAPER OFF AS S/W PULLS AWAY. AM CONCERNED THAT A FEW TRW MAY FIRE UP AGAIN NR THE FNT THIS AFTN OVR NW IA AND FAR SE SD AS CAP BREAKS. SO WL KEEP MENTION OF A CHC THRU AFTN THERE. NELY FLOW BEHIND FNT WL BRING COOLER AIR IN WITH FWC TEMPS NOT TOO BAD. CUD GET CLOSE TO 90 SUX AREA BEFORE FNT MOVES THRU. LOW LEVEL ELY FLOW TONITE CUD BRING SOME LOW CLDS AND FOG TO CWA WITH BEST CHC OF WIDSPRD LOW CLDS OVR SW MN. MESO ETA DOES SHOW 90-100 RH SPRDG W DURING THE NITE TO A I29 AXIS BY 12Z. ON MON...NEXT S/W WL BEGIN TO AFFECT WRN CWA BY LATE AFTN AND SCT PRECIP SHUD SPRD ACRS CWA...ESPEC N ON MON NITE. WITH ESELY LOW LEVEL FLOW ON MON...TEMPS WL NOT BE AS WARM AS CURRENTLY FCST. WL LOWER A FEW DEG. .FSD...NONE
In the hours before
Special weather statement, Jul 2, 12:20 AM CDT, 3 hours 25 minutes before
SDZ050-057>060-063>065-068-020700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1220 AM CDT SUN JUL 2 2000 ...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED... THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA HAVE BEEN DECREASING SINCE 1030 PM SATURDAY EVENING. THE THUNDERSTORMS REMAINING IN THIS AREA ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER. SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT UNTIL 2 AM CDT FOR NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA.
Special weather statement, Jul 2, 1:15 AM CDT, 2 hours 30 minutes before
SDZ038-039-052>054-020645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 115 AM CDT SUN JUL 2 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 524 HAS BEEN CANCELLED FOR EAST CENTRAL SOUTH DAKOTA... THIS INCLUDES THE COUNTIES OF BEADLE...KINGSBURY...JERAULD... SANBORN AND MINER. SCATTERED THUNDERSTORMS WILL BE AROUND THE AREA FOR THE REST OF TONIGHT...ESPECIALLY TO THE NORTH OF THIS AREA. HOWEVER THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE AS FAR SOUTH AS THE HURON AND DE SMET AREAS. FUHS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:06 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 39 min |
| Jul 2, 3:27 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.